Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 146, NWS Goodland, KS

June 28, 2011Logan County, Wallace County, Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 28, 2011, 12:56 AM CDT for Logan County, Wallace County, Wichita County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2011, 12:56 AM CDT (05:56 UTC)
Expired
Jun 28, 2011, 1:30 AM CDT
In force
34 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3370 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WUUS53 KGLD 280556
SVRGLD
KSC109-199-203-280630-
/O.NEW.KGLD.SV.W.0146.110628T0556Z-110628T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1256 AM CDT TUE JUN 28 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
  SOUTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
  NORTHERN WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 130 AM CDT/1230 AM MDT/

* AT 1155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHEAST OF WALLACE...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3866 10157 3870 10157 3870 10168 3894 10167
      3894 10103 3869 10104 3870 10112 3861 10113
TIME...MOT...LOC 0556Z 282DEG 34KT 3878 10150
WIND...HAIL 60MPH 1.00IN
$$

ROBINSON
2 follow-up statements
635 
WWUS53 KGLD 280613
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1213 AM MDT TUE JUN 28 2011

KSC199-280623-
/O.CAN.KGLD.SV.W.0146.000000T0000Z-110628T0630Z/
WALLACE KS-
1213 AM MDT TUE JUN 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALLACE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3861 10113 3865 10148 3894 10148 3894 10103
      3870 10104 3870 10109 3870 10112 3866 10112
TIME...MOT...LOC 0613Z 273DEG 28KT 3870 10133
$$

KSC109-203-280630-
/O.CON.KGLD.SV.W.0146.000000T0000Z-110628T0630Z/
LOGAN KS-WICHITA KS-
113 AM CDT TUE JUN 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WICHITA AND SOUTHWESTERN LOGAN COUNTIES UNTIL 130 AM CDT...

AT 109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES
NORTH OF LEOTI...AND WAS MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  RUSSELL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3861 10113 3865 10148 3894 10148 3894 10103
      3870 10104 3870 10109 3870 10112 3866 10112
TIME...MOT...LOC 0613Z 273DEG 28KT 3870 10133
WIND...HAIL 60MPH 1.00IN
$$

050
704 
WWUS53 KGLD 280625
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1225 AM MDT TUE JUN 28 2011

KSC109-203-280635-
/O.EXP.KGLD.SV.W.0146.000000T0000Z-110628T0630Z/
LOGAN KS-WICHITA KS-
125 AM CDT TUE JUN 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WICHITA AND
SOUTHWESTERN LOGAN COUNTIES WILL EXPIRE AT 1230 AM MDT/130 AM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3861 10113 3865 10148 3894 10148 3894 10103
      3870 10104 3870 10109 3870 10112 3866 10112
TIME...MOT...LOC 0625Z 273DEG 28KT 3869 10121
$$

050

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:03 AM CDT, 53 minutes earlier.

Area forecast discussion, Jun 28, 12:03 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1103 PM MDT MON JUN 27 2011

.SHORT TERM... (TONIGHT - THURSDAY)
200 PM MDT MON JUN 27 2011

VISIBLE SATELLITE AT 19Z SHOWS CUMULUS OVER SOUTHEAST TO CENTRAL
COLORADO IN THE POST FRONTAL UPSLOPE SURFACE FLOW. EXPECT WIDELY
SCATTERED HIGH-BASED CONVECTION TO DEVELOP WITH SURFACE HEATING IN
THOSE AREAS THIS AFTERNOON. SURFACE INSTABILITY DROPS OFF RAPIDLY TO
THE EAST...SO ONLY LEFT A SMALL SLIVER OF SLIGHT CHANCE POPS FOR
ANYTHING COMING OFF THE PALMER DIVIDE INTO WESTERN KIT CARSON OR
CHEYENNE COUNTIES OF COLORADO. HOWEVER...AFTER MIDNIGHT SOME CONCERN
FOR ELEVATED CONVECTION DEVELOPING WITH THE NOCTURNAL LOW LEVEL JET.
PARCELS ORIGINATING AROUND 600MB WILL HAVE SOME MARGINAL MOISTURE TO
WORK WITH AS WELL AS ELEVATED CAPE OVER 500 J/KG AND NO CIN. APPEARS
TO BE ENOUGH TO WARRANT 20 POPS FOR THE OVERNIGHT HOURS.

RETURN FLOW BEGINS IN EARNEST ON TUESDAY WITH SOUTHEASTERLY SURFACE
WINDS AND AFTERNOON DEW POINTS FORECAST TO BE IN THE 60S IN MOST OF
THE FORECAST AREA WITH HIGH TEMPERATURES BACK IN THE LOWER 90S. DRY
LINE TRIES TO SHARPEN IN EASTERN COLORADO NEAR THE INSTABILITY AXIS.
THERE IS A HINT OF A SHORTWAVE TROUGH IN THE 500MB HEIGHT FIELDS
COMING OUT OF CENTRAL COLORADO IN THE AFTERNOON. IF CONVECTION DOES
DEVELOP...PLENTY OF MOISTURE AND INSTABILITY TO THE EAST TO KEEP
THEM GOING INTO THE EVENING HOURS AIDED BY LLJ. PROXIMITY OF UPPER
RIDGE AXIS AND RELATIVE WEAKNESS IN WIND FIELD ALOFT WILL HOWEVER
LIMIT ORGANIZATION AND SEVERE POTENTIAL.

UPPER RIDGE NOSES INTO THE AREA ON WEDNESDAY WITH RISING
HEIGHTS...SO SYNOPTIC SCALE NOT FAVORABLE FOR PRECIPITATION.
HOWEVER...ON THE MESOSCALE DRY LINE WILL DEVELOP BY THE AFTERNOON
ROUGHLY ALONG A WRAY TO GOVE LINE. WITH INTENSE SURFACE
HEATING...AFTERNOON TEMPERATURES IN THE LOWER 100S...HARD TO RULE
OUT AN ISOLATED STORM POPPING ON THE DRY LINE. MEAN STORM MOTIONS
WOULD TAKE THEM NORTHEAST WHERE MOISTURE AND INSTABILITY AXIS WILL
RESIDE. AGAIN LOW CONFIDENCE IN THIS SCENARIO SO 20 POPS WILL
SUFFICE.

AS THE UPPER RIDGE AXIS SLIDES EAST ON THURSDAY...SOUTHWESTERLY
DOWNSLOPING WINDS WILL OVERSPREAD THE FORECAST AREA THROUGH
VIRTUALLY THE ENTIRE DEPTH OF THE TROPOSPHERE. 850MB THERMAL AXIS
WILL BE LOCATED FROM SOUTHEAST COLORADO TO CENTRAL NEBRASKA WITH
TEMPERATURES NEAR 35C. AIDED BY THE DOWNSLOPING...SURFACE
TEMPERATURES WILL HAVE NO PROBLEM REACHING WELL INTO THE
100S...POSSIBLY NEAR 110 IN TYPICALLY WARMER EASTERN LOCATIONS LIKE
HILL CITY. ISOLATED CONVECTION MAY DEVELOP ALONG A SURFACE TROUGH IN
NORTHEAST COLORADO AT PEAK HEATING...WHICH WILL MOVE SOUTHEAST
THROUGH THE FORECAST AREA THURSDAY EVENING. UPDRAFTS WILL BE VERY
HIGH BASED AND POSSIBLY LEAD TO DRY THUNDERSTORMS WITH ACCOMPANYING
THREAT OF MICROBURSTS. FIRE WEATHER WILL BE ANOTHER CONCERN...WITH
LIGHTNING STRIKES NEAR THE CONVECTION AND LOW HUMIDITY/BREEZY
SOUTHWEST WINDS.

.LONG TERM... (FRIDAY - MONDAY)
200 PM MDT MON JUN 27 2011

UPPER PATTERN THIS PERIOD WILL FEATURE A LARGE SPRAWLING RIDGE
ACROSS MUCH OF THE SOUTHERN CONUS AND FAST ZONAL FLOW ACROSS THE
NORTHERN CONUS. THE LOCAL AREA WILL BE ON THE NORTHERN PERIPHERY OF
THE RIDGE...SO TEMPERATURES WILL BE ABOVE NORMAL...BUT CLOSE ENOUGH
TO THE ZONAL FLOW TO BE IMPACTED BY FAST MOVING SHORTWAVE TROUGHS.
AT THE SURFACE...MODELS SHOW A QUASI-STATIONARY BAROCLINIC ZONE
WAFFLING IN OR NEAR THE FORECAST AREA. HARD TO RULE OUT CONVECTION
ALMOST ANY DAY OF THIS PERIOD...BUT DIFFICULT TO NAIL DOWN AREAS
MOST LIKELY TO SEE IT AT THIS TIME RANGE. GIVEN PROXIMITY TO THE
UPPER RIDGE AND CORRESPONDING LACK OF DEEP LAYER SHEAR...SEVERE
WEATHER DOES NOT SEEM ESPECIALLY LIKELY IN THIS PATTERN. THE GFS
DOES TRY TO REPOSITION THE RIDGE VERY LATE IN THE PERIOD OVER THE
SOUTHERN GREAT BASIN WHICH WOULD RESULT IN NORTHWEST FLOW OVER THE
PLAINS...A PATTERN WHICH IF IT WERE TO DEVELOP WOULD BE MORE
CONDUCIVE FOR ORGANIZED CONVECTION. HOWEVER THE ECMWF PAINTS A
DIFFERENT SCENARIO ALTOGETHER...SO WILL HAVE TO WAIT FOR BETTER
AGREEMENT BEFORE MAKING ANY DEFINITE CONCLUSIONS.

024
&&

.AVIATION...
1055 PM MDT MON JUN 27 2011

VFR CONDITIONS ARE EXPECTED FROM MONDAY NIGHT THROUGH TUESDAY
NIGHT. ISOLATED THUNDERSTORMS WILL MOVE OUT OF FAR EASTERN
COLORADO AND ACROSS WESTERN KANSAS THROUGH ABOUT 10Z TONIGHT.
SINCE MOST STORMS ARE EXPECTED TO BE WELL SOUTH OF BOTH TAF
SITES...HAVE LEFT OUT ALL MENTION OF TS OR CB IN THE KMCK AND KGLD
TAFS. SOUTHEAST WINDS WILL BECOME MORE SOUTHERLY AND STRENGTHEN AS
SURFACE HIGH PRESSURE MOVES TO THE EAST OF THE REGION AND A LEE
TROUGH BEGINS TO DEEPEN DURING THE DAY TUESDAY. EXPECT GUSTY
SOUTH WINDS OF 20-30 MPH TO CONTINUE THROUGH THE DAY AND INTO
TUESDAY EVENING. AFTER 00Z...EXPECT ANOTHER ROUND OF ISOLATED
THUNDERSTORMS TO MOVE OUT OF EASTERN COLORADO AND ACROSS SOUTHWEST
NEBRASKA AND NORTHWEST KANSAS.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 27, 12:17 PM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1117 AM MDT MON JUN 27 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1117 AM MDT MON JUN 27 2011 /1217 PM CDT MON JUN 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL CONTINUE ACROSS PORTIONS OF THE TRI STATE
AREA. WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE THROUGH THE MORNING
HOURS.

THERE WILL BE A CHANCE FOR THUNDERSTORMS...GENERALLY SOUTH OF
INTERSTATE 70 THIS EVENING AND OVERNIGHT TONIGHT. A FEW STORMS
COULD BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND AGAIN THURSDAY
NIGHT THROUGH SUNDAY NIGHT. WHILE NO WIDESPREAD SEVERE WEATHER
EPISODES ARE EXPECTED...AN ISOLATED STRONG STORM OR TWO CANNOT BE
RULED OUT.

VERY HOT CONDITIONS ARE EXPECTED ACROSS THE ENTIRE AREA ON WEDNESDAY
AND THURSDAY. HIGH TEMPERATURES WELL OVER 100 DEGREES ARE EXPECTED
BOTH DAYS...WITH THE HOTTEST DAY OCCURRING ON THURSDAY WHEN
TEMPERATURES MAY APPROACH RECORD LEVELS OF 105 TO 110. CRITICAL FIRE
WEATHER CONDITIONS MAY ALSO BE MET BOTH DAYS WITH LOW HUMIDITY AND
BREEZY SOUTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 28, 12:47 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1147 PM MDT MON JUN 27 2011

KSZ027-028-280600-
LOGAN-WALLACE-
1147 PM MDT MON JUN 27 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...

AT 1146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WALLACE...MOVING EAST AT
30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3893 10136 3873 10136 3874 10175 3892 10174
TIME...MOT...LOC 0547Z 271DEG 26KT 3883 10163

ROBINSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:47 AM CDTSpecial Weather StatementGLDWallace13 min
Jun 28, 1:29 AM CDTSpecial Weather StatementGLDLogan31 min
Jun 28, 2:47 PM CDTFire Weather WatchGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more47 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.